Fainting (Syncope) After Vaccination
On October 25, 2007, updated information about syncope reports to the Vaccine Adverse Event Reporting System (VAERS) from January 1, 2005 through July 31, 2007 was presented to the Advisory Committee on Immunization Practices (ACIP). The committee was also reminded about the current ACIP recommendations to prevent syncope and its related sequelae from occurring after vaccination.
- Syncope, also called fainting, has been reported after vaccination and serious injuries have occurred. ACIP currently recommends that, "vaccine providers should strongly consider observing patients for 15 minutes after they are vaccinated. If syncope develops, patients should be observed until the symptoms resolve."
- Since 2005, VAERS detected a trend of increasing syncope reports. VAERS received 463 syncope reports during January 1, 2005 – July 31, 2007, compared with 203 during January 1, 2002 – December 31, 2004. This increase coincides with the licensure and recommendation of three vaccines for adolescents: meningococcal conjugate vaccine (MCV4), tetanus toxoid, reduced diphtheria toxoid, and acellular pertussis vaccine (Tdap), and human papillomavirus (HPV) vaccine.
- Among post-vaccination syncope reports in persons aged ≥5 years, 49% were adolescent females aged 11 to 18 years. At least one of the three adolescent vaccines (HPV, MCV4, and Tdap) were received in 60% of reports involving a single vaccine; HPV was the most frequently reported associated vaccine type (52% of single vaccine reports).
- Among the 41 syncope reports with secondary injuries and information about the timing of syncope, 76% occurred in adolescents aged 11 to 18 years. The time from vaccination to syncope onset was less than 5 minutes in 49%, and less than 15 minutes in 80% of the reports. Ten of the 41 (24%) sustained injuries that were classified as serious in nature.
Questions about Syncope and Vaccination
What is syncope and how common is it?
Syncope, or "fainting," is a transient loss of consciousness as a consequence of decreased brain perfusion. The most common form of syncope is called "vasovagal" syncope. In this type of syncope, an event such as pain or anxiety can trigger abnormal neurological responses in the heart and blood vessels which lead to syncope. Published literature reveals that about 3% of men and 3.5% of women report at least one episode of syncope during their lifetime.
How common is vasovagal syncope after vaccination?
Syncope has been reported after vaccination. However, it is not known how common it is, and there are no published studies on the rate of syncope after vaccination. In the United States, CDC and the Food and Drug Administration use VAERS to monitor adverse events after immunization, including syncope. We cannot calculate incidence rates based on VAERS data because of its limitations such as lack of data on the number of vaccine doses administered. Studies are planned to address syncope incidence through CDC's Vaccine Safety Datalink (VSD) project. The VSD project is a collaboration between CDC and eight managed care organizations for the purpose of monitoring and evaluating the safety of vaccines administered to enrolled patients.
Are adolescents more likely to experience vasovagal syncope after immunization?
Syncope is common in adolescents. A survey on medical students with a median age of 21 years shows that 47% of the females, and 24% of the males, experience at least one episode of syncope. Although 62% of the syncope reports VAERS received during January 1, 2005 – July 31, 2007 were among adolescents aged 11 to 18 years, the proportion may reflect a relatively high background rate of syncope. Research focusing on age-specific incidence rates of post-vaccination syncope will enable us to determine if adolescents are more likely than other age groups to experience syncope after vaccination.
Do specific vaccines cause vasovagal syncope?
We do not know whether specific vaccines cause syncope. Nearly all vaccines have been reported to be associated with post-vaccination syncope. Although the three adolescent vaccines (HPV, MCV4, and Tdap) are the most frequently reported associated vaccines based on VAERS data during January 1, 2005 – July 31, 2007, we do not know whether the vaccines, the recipients (adolescents), who have higher background rates of vasovagal syncope, or both, are responsible for post-vaccination syncope. Further research comparing age-specific incidence rate of syncope after individual vaccine would help answer the question.
How serious is vasovagal syncope?
According to VAERS data during January 1, 2005 – July 31, 2007, 7% of the syncope reports resulted in deaths, life-threatening illnesses, hospitalizations, or permanent disabilities, and 12% were complicated with injuries such as contusions, fractures, and intracranial hemorrhage. Vasovagal syncope itself is generally not associated with serious outcomes, but can potentially produce serious harm from the trauma of falling or accidents. At least one fatal case of syncope-related head injury after vaccination has been reported in the literature.
Can syncope and related injury after immunization be prevented?
The ACIP published general recommendations on immunization in December 2006, stating that "vaccine providers should strongly consider observing patients for 15 minutes after they are vaccinated." The Report of the Committee on Infectious Diseases, American Academy of Pediatrics (AAP), also provides recommendations on post-vaccination syncope, emphasizing that "personnel should be aware of presyncopal manifestations and take appropriate measure to prevent injuries," and "having vaccine recipients sit or lie down for 15 minutes after immunization could avert many syncope episodes and secondary injuries."
What should I do if I faint or if someone I am with faints after vaccination?
Syncope after vaccination itself is a usually not a serious event, and patients generally recover within a few minutes. The main concern is injury, especially head injury, which is rarely fatal. About 80% of syncope-related injuries occur within 15 minutes after vaccination. The ACIP and AAP have guidance for health care providers to help prevent injuries from syncope after vaccination. If syncope occurs after vaccination, either in the clinic or after leaving the clinic, discuss the situation with your health care provider. Sometimes syncope may require evaluation or treatment. If syncope occurs outside the medical setting and the person does not recover immediately, contact an emergency medical service.
American Academy of Pediatrics. Active Immunization. In: Pickering LK, ed. 2006 Red Book: Report of the Committee on Infectious Diseases. 27th ed. Elk Grove Village, IL: American Academy of Pediatrics, 2006.
Braun MM, Patriarca PA, Ellenberg SS. Syncope after immunization. Archives of Pediatrics and Adolescent Medicine 1997;151(3):255–259.
Ganzeboom KS, Colman N, Reitsma JB, Shen WK, Wieling W. Prevalence and triggers of syncope in medical students. American Journal of Cardiology 2003;91(8):1006–1008.
Kroger AT, Atkinson WL, Marcuse EK, Pickering LK. General recommendations on immunization: recommendations of the Advisory Committee on Immunization Practices (ACIP). MMWR 2006;55(RR15):1–48.
Savage DD, Corwin L, McGee DL, Kannel WB, Wolf PA. Epidemiologic features of isolated syncope: the Framingham study. Stroke 1985;16(4):626–629.
Sutherland A, Izurieta H, Ball R, Braun MM, Miller ER, Broder KR, Slade BA, Iskander JK, Kroger AT, Markowitz LE, Huang WT. Syncope after vaccination—United States, January 2005–July 2007. MMWR 2008;57(17):457–460.
Woo EJ, Ball R, Braun MM. Fatal syncope-related fall after immunization. Archives of Pediatrics and Adolescent Medicine 2005;159(11):1083.